Nebraska, 2018

Hail and Damaging Winds in Nebraska, September 20, 2018

September 20, 2018 · NWS OAX · 9 events in 7 counties and zones

Severe storms developed during the afternoon on September 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Severe storms developed during the afternoon on September 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Sep 20, 1:51 PM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Sep 20, 1:51 PM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
251 PM CDT Thu Sep 20 2018

.SHORT TERM...(Tonight through Sunday)
Issued at 251 PM CDT Thu Sep 20 2018

At 2 PM, mesoanalysis placed a deepening surface low north of
Sioux City with a cold front trailing southwest into central NE,
between Ord and Albion. Thus far, the majority of thunderstorm
activity has been post-frontal in nature. However, visible
satellite data indicate a deepening cumulus field from near Wayne
southwestward to west and southwest of Columbus, and a broken band
of thunderstorms expected to materialize along that corridor in
the next hour.

The 18z Omaha sounding revealed the presence of a hot and moist
boundary layer surmounted by steep mid-level lapse rates. However,
a warm nose located around 350 mb was limiting MLCAPE values to
less than 1000 J/kg. Weak cooling aloft associated with the
arrival of a vigorous short-wave trough into the northern Plains
will support further air mass destabilization this afternoon. When
coupled with relatively strong, deep-layer southwesterly winds,
the setup will favor organized squall line development with
embedded bows and lewps capable of damaging winds.

The the squall line is expected to move through far southeast NE
and southwest IA by midnight with winds shifting to northwest with
the frontal passage.

High pressure will build into the mid MO Valley Friday and Friday
night with highs in the 60s and lows dipping into the upper 30s to
mid 40s.

This weekend, a lee cyclone is forecast to develop over the
northern High Plains before shifting east into SD. Winds will
again strengthen from the south, drawing a warmer air mass back
into the central Plains.

.LONG TERM...(Sunday night through Thursday)
Issued at 251 PM CDT Thu Sep 20 2018

The next strong short-wave trough is forecast to traverse the
north-central U.S. on Monday into Monday night while an
associated surface cold front surges southeast through the mid MO
Valley. That front will be accompanied by showers and
thunderstorms, similar to today. Highs in the 70s on Monday will
fall back into the 60s and lower 70s by Tuesday as a cooler,
continental air mass overspreads the region from the north.
Temperatures may rebound slightly on Wednesday ahead of a strong
cold front which is forecast to push through the mid MO Valley on
Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 136 PM CDT Thu Sep 20 2018

Strong south winds ahead of a cold front today 16 to 26kts gusting
30 to 38kts. Thunderstorms will develop at KOFK around
20Z...spreading southeast toward KOMA/KLNK 23-03Z. MVFR cigs/vsbys
with the storms along with gusty winds. Southwest winds becoming
northwest. Gusty northwest winds Friday 15-30kts.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Zapotocny
Hazardous weather outlook, Sep 20, 2:33 PM CST, 1 hour 37 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
333 PM CDT Thu Sep 20 2018

IAZ043-055-056-069-079-080-090-091-NEZ015-018-032>034-042>045-
050>053-065>068-078-088>093-211045-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Thurston-Wayne-Stanton-Cuming-Burt-Platte-Colfax-Dodge-
Washington-Butler-Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-
Otoe-Saline-Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.

.DAY ONE...Tonight and Friday

A band of strong to severe thunderstorms is expected to spread
east across the area this afternoon through this evening, along
and ahead of a cold front. The primary hazard with these storms is
damaging winds, though some hail is also possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County. Minor flooding along the
Missouri River in the vicinity of Brownville should subside by
Friday.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation may be needed on a localized basis late
this afternoon and this evening.

NEZ011-012-016-017-030-031-211045-
Knox-Cedar-Antelope-Pierce-Boone-Madison-
333 PM CDT Thu Sep 20 2018

This Hazardous Weather Outlook is for portions of northeast
Nebraska.

.DAY ONE...Tonight and Friday

Isolated strong storms are possible this afternoon into early
evening. Gusty winds and some small hail are possible.

Minor flooding will continue along the Missouri River upstream
of Lewis and Clark Lake in Knox County and in the vicinity of
Brownville.

.DAYS TWO THROUGH SEVEN...Friday night through Thursday

Minor flooding will continue along the Missouri River upstream of
Lewis and Clark Lake in Knox County.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation will not be required through Friday.

In the hours before

Special weather statement, Sep 20, 1:31 PM CST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
231 PM CDT THU SEP 20 2018

NEZ016-017-202000-
Pierce NE-Antelope NE-
231 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PIERCE AND CENTRAL
ANTELOPE COUNTIES UNTIL 300 PM CDT...

At 230 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clearwater, or 30 miles southeast of O'neill, moving northeast at 55
mph.

Winds in excess of 45 mph will be possible with this storm.

Locations impacted include...
Neligh, Plainview, Clearwater, Brunswick, Royal and Foster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4223 9830 4243 9805 4244 9774 4224 9760
      4201 9829 4203 9830 4203 9829 4222 9830
TIME...MOT...LOC 1930Z 238DEG 46KT 4214 9824

ZAPOTOCNY
Special weather statement, Sep 20, 2:07 PM CST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
307 PM CDT THU SEP 20 2018

NEZ011-012-017-202045-
Cedar NE-Pierce NE-Knox NE-
307 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PIERCE...EASTERN KNOX
AND CEDAR COUNTIES UNTIL 345 PM CDT...

At 307 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Creighton to 8 miles south of Bloomfield
to Osmond. Movement was northeast at 50 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Hartington, Creighton, Bloomfield, Osmond, Wausa, Wynot, Crofton,
Pleasant Valley, Fordyce, St. Helena, Center, Winnetoon, Magnet,
Foster, McLean, Bazile Mills, Obert, Lindy, Lewis And Clark State
Recreation Area and Brooky Bottom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4285 9722 4281 9721 4280 9716 4277 9713
      4276 9702 4265 9702 4223 9767 4243 9778
      4244 9806 4284 9768 4286 9761 4285 9756
      4285 9744 4287 9742 4285 9736 4287 9731
TIME...MOT...LOC 2007Z 228DEG 45KT 4250 9788 4249 9771 4237 9761

ZAPOTOCNY
Special weather statement, Sep 20, 3:29 PM CST, 41 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
429 PM CDT THU SEP 20 2018

NEZ050-051-202200-
Saunders NE-Butler NE-
429 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BUTLER AND WEST CENTRAL
SAUNDERS COUNTIES UNTIL 500 PM CDT...

At 429 PM CDT, Doppler radar was tracking a strong thunderstorm over
David City, or 18 miles southeast of Columbus, moving northeast at 45
mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
David City, Brainard, Octavia, Bruno, Linwood, Abie and Garrison.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Nebraska.

LAT...LON 4146 9691 4123 9681 4108 9724 4126 9730
TIME...MOT...LOC 2129Z 239DEG 41KT 4123 9714

MEAD
Special weather statement, Sep 20, 3:31 PM CST, 39 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
431 PM CDT THU SEP 20 2018

NEZ033-034-044-202200-
Burt NE-Cuming NE-Dodge NE-
431 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BURT...SOUTHEASTERN
CUMING AND NORTHERN DODGE COUNTIES UNTIL 500 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southwest of Scribner, or 33 miles east of Columbus, moving
northeast at 55 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scribner, Hooper, Uehling, Craig, Oakland, Dead Timber State
Recreation Area, Summit Lake State Recreation Area and 7 Miles North
Of North Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
northeastern and east central Nebraska.

LAT...LON 4185 9637 4175 9629 4168 9641 4168 9644
      4166 9644 4148 9675 4157 9686 4189 9647
TIME...MOT...LOC 2131Z 223DEG 48KT 4158 9673

ZAPOTOCNY
Special weather statement, Sep 20, 3:44 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
444 PM CDT THU SEP 20 2018

NEZ034-044-045-202215-
Burt NE-Washington NE-Dodge NE-
444 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL BURT...WASHINGTON
AND EASTERN DODGE COUNTIES UNTIL 515 PM CDT...

At 443 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nickerson, or 32 miles northwest of Omaha, moving east at 55 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Fremont, Blair, Arlington, Hooper, Nickerson, Kennard, Herman,
Winslow and Summit Lake State Recreation Area.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4146 9663 4161 9665 4178 9637 4170 9614
      4145 9608
TIME...MOT...LOC 2143Z 254DEG 52KT 4157 9649

ZAPOTOCNY
Special weather statement, Sep 20, 3:47 PM CST, 23 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
447 PM CDT THU SEP 20 2018

NEZ044-051-202215-
Saunders NE-Dodge NE-
447 PM CDT THU SEP 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DODGE AND NORTHERN
SAUNDERS COUNTIES UNTIL 515 PM CDT...

At 447 PM CDT, Doppler radar was tracking a strong thunderstorm over
Prague, or 30 miles east of Columbus, moving northeast at 45 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cedar Bluffs, Weston, Prague, Malmo, Leshara, Colon and Camp Cedars.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
east central Nebraska.

LAT...LON 4147 9664 4133 9641 4132 9641 4117 9680
      4132 9691 4135 9690
TIME...MOT...LOC 2147Z 239DEG 48KT 4131 9679

MEAD

The radar

The Omaha radar (KOAX), 51 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Burt

When
September 20, 4:10 PM CST to 4:39 PM CST
Where
Burt County, 0.69 mi S of Tekamah Arpt
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
41.760, -96.180

Thunderstorm Wind, Washington

When
September 20, 4:21 PM CST
Where
Washington County, 0.86 mi SE of Blair
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.540, -96.140

Winds were estimated at 60 to 65 mph.

Hail, Seward

When
September 20, 5:05 PM CST
Where
Seward County, 3.73 mi W of Beaver Crossing Arpt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.790, -97.350

Thunderstorm Wind, Seward

When
September 20, 5:05 PM CST
Where
Seward County, 3.73 mi W of Beaver Crossing Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.790, -97.350

Small trees limbs blown down.

Thunderstorm Wind, Douglas

When
September 20, 6:34 PM CST
Where
Douglas County, 2.59 mi W of Irvington
Measured
55 kt (63 mph) measured gust
Reported by
Public
Coordinates
41.320, -96.100

Thunderstorm Wind, Jefferson

When
September 20, 6:55 PM CST
Where
Jefferson County, 0.53 mi W of Fairbury
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.150, -97.180

Trees were blown down onto power lines.

Thunderstorm Wind, Gage

When
September 20, 6:55 PM CST
Where
Gage County, (Bie)beatrice Arpt
Measured
55 kt (63 mph) measured gust
Reported by
AWOS
Coordinates
40.300, -96.750

Thunderstorm Wind, Gage

When
September 20, 6:57 PM CST
Where
Gage County, Beatrice
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.270, -96.730

Large tree branches were broken.

Thunderstorm Wind, Lancaster

When
September 20, 7:00 PM CST
Where
Lancaster County, 0.69 mi N of Firth
Measured
64 kt (74 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.540, -96.600

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2018Every state in 2018This day in weather historyWarnings in Nebraska, September 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 781140, 781142, 781144, 781145, 781146, 781147, 781148, 781149, 781150.